Texas, 2017

Flash Flood in Texas, September 28, 2017

September 28, 2017 · NWS EPZ · 1 event in 1 county or zone

An upper low was located over southern Utah with strong southwest flow aloft. Low level winds were out of the east bringing in good low level moisture to the region as dew points were into the lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was located over southern Utah with strong southwest flow aloft. Low level winds were out of the east bringing in good low level moisture to the region as dew points were into the lower 60s. Thunderstorms developed around 2AM over western El Paso county and trained over the area for several hours producing rainfall amounts of 2 to over 4 inches in just a few hours which lead to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 27, 2:36 PM MST, 12 hours 43 minutes earlier.

Area forecast discussion, Sep 27, 2:36 PM MST, 12 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
336 PM MDT Wed Sep 27 2017

.SYNOPSIS...
Upper low over western Arizona will slowly lift north to the
northern Rocky Mountains by Friday. The southerly flow aloft ahead
of this low, combined with moist low level east flow will keep the
clouds, cool temperatures and scattered thunderstorms going
through Friday. A few of these storms could become severe with
large hail and damaging winds. The low moves into the northern
plains Saturday and Sunday, allowing drier air and warmer
temperatures to return.

&&

.DISCUSSION...
Longwave trough persisting over the central Rockies down to
Arizona. Main upper low within the trough now over northwest
Arizona, with several weak short waves ejecting out of it. One
wave swept across central New Mexico this morning, producing a few
thunderstorms through the central CWA. Another wave is slowly
drifting into eastern Arizona at this time, with some convection
forming just ahead of the trough over far western New Mexico.
Further south, over the bootheel and northern Mexico, plenty of
sunshine has helped reach convective temperatures, and hence
plenty of CU has formed in theses areas, along with a few
thunderstorms.

Tonight through Friday...models showing conditions mostly
unchanged. Upper low is into southern Utah Thursday and into
western Wyoming Friday, with axis of upper trough remaining to our
west. This will allow south/southwest flow aloft to continue
bringing in tropical moisture. At low levels, stout east winds
will continue with several pushes of moisture coming in. Expect
widespread showers/thunderstorms to continue. PWs will remain
around 1 inch and with MUCAPEs of 500-1500 J/kg both days. With
PWs still over an inch tonight, and short waves moving into
western New Mexico, will keep Flash Flood Watch going through
tonight for the central CWA.

Saturday through Monday...as upper low lifts up into eastern
Montana, the upper trough axis will begin pulling through the area
mid day Saturday. Still a slight risk of thunderstorms early, with
skies clearing by late afternoon. Sunday and Monday look quite
pleasant with very few clouds and temperatures back to near
normal.

Tuesday and Wednesday...once the upper trough lifts out of area,
sub-tropical high builds back in over much of the southern U.S.
This will increase mid level southeast winds, and upper level
south/southwest winds. GFS continues to show some tropical
moisture moving up in this flow for a chance of thunderstorms.
With PWs increasing back to over 1 inch, some flooding may be
possible.

&&

.AVIATION...Valid 28/00Z-29/00Z...
P6SM SCT-BKN020-030 BKN040-060 across all areas through period.
Scattered to numerous 1-3SM TSRA BKN020-030 or 5SM -SHRA BKN010-020
off and on with heaviest precipitation along and west of Rio Grande
Valley. Winds generally east to southeast 5-15G25KTS.

&&

.FIRE WEATHER...
Upper low over Arizona will begin to lift northeast through the next
24 hours.  Expect scattered to numerous showers and thunderstorms
over area, especially west of Rio Grande. Temperatures over coming
days will be below normal with relative humidities above 40 percent
lowlands and above 45 percent mountains. Some storms may be strong
or severe with localized flash flooding also possible. Drier, warmer
air will start moving in late Saturday and Sunday with above normal
temperatures expected early next week. Besides some breezy
conditions next couple of days, expect winds to be less than 15 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 62  74  63  73 /  40  50  40  30
Sierra Blanca           56  70  57  68 /  40  40  40  40
Las Cruces              58  72  58  72 /  70  50  40  30
Alamogordo              55  72  56  75 /  40  50  50  40
Cloudcroft              46  52  45  51 /  60  60  60  50
Truth or Consequences   55  71  55  73 /  80  60  60  40
Silver City             52  70  54  70 /  70  40  40  30
Deming                  55  72  56  73 /  80  40  50  30
Lordsburg               56  74  57  76 /  40  30  20  20
West El Paso Metro      63  73  63  71 /  50  50  40  40
Dell City               57  71  59  71 /  40  40  40  30
Fort Hancock            61  76  63  72 /  40  40  40  30
Loma Linda              56  69  55  64 /  40  40  50  30
Fabens                  60  75  61  72 /  40  40  40  30
Santa Teresa            59  73  61  72 /  60  50  40  40
White Sands HQ          59  70  59  71 /  60  50  40  40
Jornada Range           57  72  58  73 /  70  60  50  40
Hatch                   58  73  58  74 /  80  60  50  40
Columbus                57  74  58  74 /  80  40  40  30
Orogrande               58  72  59  73 /  40  50  40  40
Mayhill                 50  56  50  54 /  70  60  70  50
Mescalero               51  61  51  61 /  60  60  60  50
Timberon                50  58  48  59 /  60  60  60  50
Winston                 48  67  48  65 /  80  60  60  40
Hillsboro               53  71  53  70 /  80  60  60  40
Spaceport               55  71  56  73 /  80  60  50  40
Lake Roberts            48  72  49  70 /  60  40  40  30
Hurley                  52  70  54  69 /  70  40  50  30
Cliff                   53  74  53  78 /  40  30  30  30
Mule Creek              53  76  54  76 /  30  30  20  30
Faywood                 53  71  54  70 /  80  40  50  30
Animas                  55  75  57  78 /  30  20  20  20
Hachita                 54  74  56  74 /  60  30  30  30
Antelope Wells          55  75  56  77 /  30  20  20  20
Cloverdale              53  76  55  75 /  20  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for NMZ402-403-407>411.

TX...None.
&&

Hefner/Grzywacz
Hazardous weather outlook, Sep 27, 10:45 AM MST, 16 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1145 AM MDT Wed Sep 27 2017

NMZ401>417-TXZ418>424-281745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1145 AM MDT Wed Sep 27 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Widespread showers and thunderstorms. A few thunderstorms could
produce large hail up to 1.25 inches and wind gusts to 60 mph.
Flash flooding is also possible, mainly west of the Rio Grande
Valley.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms Thursday and Friday, with a few possibly
producing large hail and damaging winds.

Isolated thunderstorms Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The El Paso radar (KEPZ), 11 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 28, 3:19 AM MST to 6:00 AM MST
Where
El Paso County, 0.88 mi SSW of Vinton to 3.31 mi ENE of Canutillo
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.938, -106.606

Water was knee deep at the intersection of Doniphan and Talbot making the road impassable. Water entered several businesses in this area including Tamales Lupita. Additional deep flooding was reported at the intersection of Doniphan and Redd Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722185.